Study: EMR Default Med Settings Can Cause Harm To Patients

Posted on September 10, 2013 I Written By

Anne Zieger is veteran healthcare consultant and analyst with 20 years of industry experience. Zieger formerly served as editor-in-chief of and her commentaries have appeared in dozens of international business publications, including Forbes, Business Week and Information Week. She has also contributed content to hundreds of healthcare and health IT organizations, including several Fortune 500 companies. Contact her at @ziegerhealth on Twitter or visit her site at Zieger Healthcare.

EMR default settings for medications caused adverse events in more than 3 percent of cases reviewed by the Pennsylvania Patient Safety Authority in a recent study, reports Healthcare IT News.

Researchers with the PPSA analyzed 324 EMR default values (preset medication, dose and delivery) that led to adverse events, in an effort to provide the state’s healthcare facilities with data that could help them avoid such problems. Of the total, six errors were led to what were deemed “unsafe conditions”, while 314 events were reported which generated no known harm to the patient.

Researchers found that the most commonly reported error types were wrong-time errors (200), wrong-dose errors (71) and inappropriate use of an automated stopping function (28).

In theory, default values are there to make medication dosing more standardized and efficient in hospitals. But there are situations in which presets can actually cause harm if they’re not used properly, Healthcare IT News said.

For example, in one report, a patient’s temperature shot up after a default stop time automatically cancelled an antibiotic. In another case, a patient’s sodium levels kept rising because a default note to administer an antidiuretc was marked “per respiratory therapy”; nurses, in response to that note, failed to administer the drug since they incorrectly believed that respiratory therapy was giving the patient the drug.

Another two reports involved temporary harm that called for treatment or intervention by clinical professionals. In one case, a patient got a muscle relaxant dose much higher than intended, and another involved administration of an extra dose of morphine too close to the patient’s last dose.

According to a PPSA statement cited by Healthcare IT News, many of these error reports involved a source of erroneous data, most commonly failure to change a default value or user-entered values being overwritten by the system. Errors also took place when a user failed to enter information completely, which caused the system to insert information into blank parameters.

As useful as these observations are, they just scratch the surface of what can be done to improve EMR safety. Hopefully, the new HHS Health IT Patient Action and Surveillance Plan will address and even cure issues that lie beyond the scope of Pennsylvania’s efforts.